Spice, K2 Sending Teens to the Emergency Room
New Report Highlights the Dangers of Synthetic Marijuana
WebMD News Archive
March 19, 2012 -- “Spice,” “K2,” “Mr. Smiley,” “Red X Dawn,” and “Blaze” are just some of the street names for synthetic marijuana drugs. They sound like something out of a video game, but the drugs themselves are nothing to play around with, according to a new study.
When smoked or ingested, these drugs produce a similar high to marijuana. Until recently, these compounds were sold in gas stations and convenience stores. The Drug Enforcement Administration has banned five chemicals found in Spice and K2, but people may still be able to find these substances on the Internet.
Synthetic marijuana is made by blending plants and herbs including bay bean, blue lotus, and red clover. These ingredients are sprayed with a chemical that gives it its marijuana-like effects in the brain.
Many teens may be drawn to these drugs because they are so easy to come by and can’t be detected in drug tests. The American Association of Poison Control Centers reported 4,500 calls involving them since 2010.
Now a new study in Pediatrics highlights some of the dangers associated with their use. The study includes reports on three teens who showed up at the emergency room after using these drugs. Users became anxious or agitated. In some, use of these compounds caused excessive sweating and inability to speak. All three teens were treated and released from the hospital.
“Parents and teens need to be aware of the signs and symptoms of synthetic marijuana use and know that it is out there,” says researcher Joanna Cohen, MD. She is an emergency room doctor at Children’s National Medical Center in Washington, D.C.
As to whether the symptoms experienced by the three teens in the new report are typical, “we really don’t know because it is such a new drug,” she says. “The big danger is that kids’ brains are still developing and we don’t know about the long-term effects. It can have serious consequences such as memory loss, [mental] deficits, and psychosis with long-term, repeated use.”
Many people in the drug abuse prevention realm are very concerned about these compounds.
Users like the fact that you can’t easily detect them in drug tests, says Arthur T. Dean in an email. He is the chairman and CEO of Community Anti-Drug Coalitions of America. “The truth is these products are a guise for a very scary and potent drug. We know from our members across the country that K2 and Spice are sending kids to the emergency room, causing aggressive and unusual behavior, and even suicides.”
This is not something that should be so easy for young people to get their hands on, according to Dean. “We hope that an even more aggressive and permanent solution can be found to the problem," he says.
David Rotenberg is the vice president of treatment at Caron Treatment Centers in Wernersville, Pa. He is also concerned about the rise in use of these compounds and the number of kids who are finding themselves in the hospital as a result.
There are so many unknowns, he says. “You don’t know what you are taking, or what dose you are getting, and what the kid is predisposed to.”
These drugs are particularly attractive to kids who are already abusing drugs and alcohol. “Kids who have drug problems and are put on probation or are in an outpatient treatment program gravitate toward this stuff because it doesn’t show up in all urine screens,” he tells WebMD. “This stuff is bad news.”